Oklahoma, 2010Winter Storm in Oklahoma, January 28 to 29, 2010
January 28 to 29, 2010 · NWS TSA · 22 events in 22 counties and zones
A strong upper level low pressure system moved from Baja California into the Southern Rockies on the 28th and into the Southern Plains on the 29th. Rain changed to freezing rain and sleet during the morning and early afternoon of the 28th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved from Baja California into the Southern Rockies on the 28th and into the Southern Plains on the 29th. Rain changed to freezing rain and sleet during the morning and early afternoon of the 28th. The freezing rain resulted in 1/4 to 3/4 of an inch of glaze across much of northeast Oklahoma. Sleet amounts were up to an inch across portions of northeast Oklahoma. An estimated 5000 electric customers in northeastern Oklahoma were without power during the height of the storm. As the upper low neared the region on the 29th, the precipitation changed to snow with more than 4 inches falling generally north of a McAlester to Fort Smith line. Up to 8 inches of snow fell across portions of northeast Oklahoma by the evening of the 29th. Many automobile accidents occurred across the area as a result of the icy conditions, which resulted in numerous indirect injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 28, 4:34 AM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 28, 4:34 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
434 AM CST THU JAN 28 2010
.DISCUSSION...
A NEAR CERTAIN HIGH IMPACT WINTER STORM IS WRAPPED IN HIGHLY
UNCERTAIN DETAILS...MAINLY PRECIPITATION TYPE AND SUBSEQUENT
AMOUNTS. THE SUCCESS OF THIS FORECAST LIES LARGELY WITHIN
TEMPERATURES OF PLUS OR MINUS A FEW DEGREES IN A 5KM DEEP LAYER
ABOVE THE SURFACE. THAT NARROW MARGIN OF ERROR PERSISTS THROUGH
MUCH OF THE EVENT FROM THIS AFTERNOON INTO FRIDAY MORNING. WHILE
PRECIPITATION TYPE WILL BE A CHALLENGE...SIGNIFICANT WATER
EQUIVALENT AMOUNTS APPEAR NEAR CERTAIN AS SATELLITE DERIVED
PRECIPITABLE WATER VALUES IN EXCESS OF 200 PERCENT OF NORMAL ARE
POISED TO STREAM FROM WEST TEXAS INTO THE AREA TODAY AND TONIGHT.
THIS MOISTURE COMBINED WITH A 6-12 HOUR WINDOW OF STRONG LIFT
WILL MERGE ATOP A SUB FREEZING BOUNDARY LAYER ASSURING WINTER
PRECIP. ADDITIONALLY...DEEP CONVECTION CURRENTLY NOTED ACROSS WEST
TEXAS WILL LIKELY BE MAINTAINED WITH ISOLATED THUNDERSTORMS LIKELY
DURING THE EVENT ADDING MORE FUEL TO THE FIRE.
COLD FRONT CURRENTLY INTO SOUTHEAST OKLAHOMA WITH SUB FREEZING
TEMPERATURES NOW INTO NORTHEAST OKLAHOMA. ALSO NOTEWORTHY IS VERY
DRY DEWPOINTS THAT WILL ALSO CONTINUE SOUTHWARD WHICH WILL
INITIALLY LIMIT PRECIP AMOUNTS DURING THE FIRST HALF OF THE
DAY...YET ALSO ALLOW TEMPERATURES TO RAPIDLY WET BULB COOLER WHEN
THE HEAVIER PRECIP ARRIVES BY LATE AFTERNOON INTO THE EVENING.
WHERE FREEZING RAIN PREVAILS THERE IS EXPECTED A ZONE OF DANGEROUS
ICE ACCUMULATIONS ALONG WITH 10-20 MPH NORTHERLY WINDS THROUGH THE
OVERNIGHT HOURS. PENDING THE ACTUAL AMOUNTS...A CRIPPLING BLOW TO
LOCAL POWER GRIDS IS POSSIBLE.
THE PRECIP IS EXPECTED TO TRANSITION TOWARD MORE SLEET AND THEN
SNOW BY FRIDAY MORNING...WITH SOME OF THE HEAVIER SNOW AMOUNTS NOT
OCCURRING TILL AFTER SUNRISE FRIDAY. THERE IS POTENTIAL THE WINTER
STORM WARNING WILL BE EXTENDED LATER INTO FRIDAY BEFORE THE MORE
SIGNIFICANT SNOWS SHIFT FURTHER EAST.
COLD TEMPERATURES WILL FOLLOW THE STORM AND PERSIST THROUGH THE
WEEKEND MAKING ANY SUSTAINED POWER OUTAGES THAT MUCH MORE
DIFFICULT. WARMER WEATHER IS LIKELY BY EARLY NEXT WEEK JUST AHEAD
OF THE NEXT WAVE...WHICH CONTINUES TO APPEAR LIKE A MEAGER PRECIP
MAKER. TEMPERATURES NEARER NORMAL ARE LIKELY BY MID NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 32 26 28 13 / 90 100 90 20
FSM 44 30 31 20 / 90 100 80 30
MLC 41 32 32 20 / 100 100 70 20
BVO 31 24 26 12 / 60 100 90 20
FYV 34 26 27 16 / 50 100 90 30
BYV 32 25 25 16 / 30 100 100 40
MKO 38 29 29 17 / 100 100 80 30
MIO 32 25 26 13 / 30 100 100 20
F10 36 29 29 16 / 100 100 70 20
HHW 50 35 37 28 / 100 100 60 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL NOON FRIDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072.
WINTER STORM WATCH UNTIL NOON FRIDAY FOR OKZ049-OKZ073-OKZ074-
OKZ075-OKZ076.
AR...WINTER STORM WARNING UNTIL NOON FRIDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020.
WINTER STORM WATCH UNTIL NOON FRIDAY FOR ARZ029.
&&
SHORT TERM...23
LONG TERM....07Hazardous weather outlook, Jan 28, 5:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CST THU JAN 28 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-282315-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CST THU JAN 28 2010
...DANGEROUS ICE AND SLEET ACCUMULATIONS EXPECTED THROUGH TONIGHT ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...THIS EVENING.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...THIS EVENING.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA...NORTHWEST OF INTERSTATE 44.
ONSET...TONIGHT.
ADDITIONAL LIGHTER ACCUMULATIONS TOMORROW EVENING.
ICE ACCUMULATION.
RISK...SIGNIFICANT.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
ONSET...MID TO LATE MORNING.
DISCUSSION...
LIGHT RAIN CONTINUES TO DEVELOP ACROSS MAINLY SOUTHEAST OKLAHOMA...
JUST BEHIND A COLD FRONT WHICH HAS MOVED THROUGH THE ENTIRE REGION
THIS MORNING. PRECIPITATION THAT CONTINUES ACROSS THESE AREAS
WILL REMAIN LIQUID AS THE COLDER AIR WILL LAG SOME AND WILL NOT
LOWER SURFACE TEMPERATURES BELOW FREEZING.
FURTHER NORTH...TEMPERATURES WILL CONTINUE TO FALL DURING THE
DAY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...AND AS THE
SYSTEM DRAWS CLOSER AND THE FEATURES ASSOCIATED WITH IT
INTENSIFY... PRECIPITATION WILL BEGIN TO OVERSPREAD THE REMAINDER
OF THE AREA IN THE FORM OF FREEZING RAIN AND SLEET BY THIS
AFTERNOON. BRIDGES AND OVERPASSES WILL BE THE FIRST TO FREEZE AS
CONDITIONS DETERIORATE. SIGNIFICANT ICE AND SLEET ACCUMULATIONS
ACROSS MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS ARE
LIKELY THIS AFTERNOON AND TONIGHT. SIGNIFICANT IMPACTS CAN BE
EXPECTED WITH ICE ACCUMULATIONS BETWEEN ONE HALF AND ONE INCH
ACCOMPANIED BY STRONG NORTHEAST WINDS. THE HEAVIEST ICING
CONDITIONS REMAINS EXPECTED IN A BAND ROUGHLY FROM THE INTERSTATE
44 CORRIDOR IN NORTHEAST OKLAHOMA TO ROUGHLY 30 TO 40 MILES TO THE
SOUTHEAST....CATCHING NORTHWEST ARKANSAS WITH AMOUNTS CLOSER TO A
HALF INCH. TRAVEL WILL BE EXTREMELY DANGEROUS...IF NOT
IMPOSSIBLE.
ADDITIONALLY... HEAVIER SNOW TOTALS SNOW ARE EXPECTED OVERNIGHT
ALONG AND NORTHWEST OF INTERSTATE 44. 4 TO 6 INCHES ARE EXPECTED WITH
THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS ALONG THE KANSAS BORDER.
ACROSS SOUTHEAST OKLAHOMA...WHERE LIQUID PRECIPITATION IS
EXPECTED THROUGH TONIGHT...A LIMITED HEAVY RAIN AND FLOODING
POTENTIAL WILL EXIST WITH RAINFALL THAT ACCOMPANIES
THUNDERSTORMS.
ACTION STATEMENT...
PREPARATIONS SHOULD BE COMPLETED FOR THE IMPACTS OF A SEVERE
WINTER STORM... INCLUDING THE POTENTIAL FOR WIDESPREAD POWER
OUTAGES AND DAMAGE TO UTILITY INFRASTRUCTURE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...DANGEROUS WIND CHILL POTENTIAL.
SUNDAY...DANGEROUS WIND CHILL POTENTIAL.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
MOST OF THE AREA WILL SEE ALL SNOW ON FRIDAY AS THE COLDER AIR ON
THE BACKSIDE OF THIS SYSTEM DEEPENS. THE NOTABLE EXCEPTION BEING FAR
SOUTHEAST OKLAHOMA...WHERE JUST ENOUGH WARM AIR AT THE SURFACE AND
ALOFT WILL PROMOTE A MIX OF RAIN AND SNOW. ADDITIONAL LIGHTER SNOW
ACCUMULATIONS ARE EXPECTED FRIDAY ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS...WITH THE PRECIPITATION ENDING ACROSS NORTHWEST
ARKANSAS FRIDAY EVENING.
ADDITIONALLY...VERY COLD TEMPERATURES IN THE WAKE OF THIS STORM SYSTEM WILL
AGGRAVATE PROBLEMS CAUSED BY THIS STORM. TRAVEL ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS WILL BE TREACHEROUS OR IMPOSSIBLE
DESPITE THE PRECIPITATION HAVING ENDED.
A WEAK SYSTEM QUICKLY MOVING THROUGH MONDAY AND MONDAY NIGHT MAY
OFFER A RAIN AND SNOW MIX. NO HAZARDOUS WEATHER ANTICIPATED TUESDAY
AND WEDNESDAY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
ANTICIPATE RESPONSES TO THIS WINTER STORM TO CONTINUE...AND WILL BE
ONLY EXACERBATED BY THE SEVERITY OF DAMAGE DONE TO POWER GRIDS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.Winter Storm, Creek
- When
- January 28, 9:00 AM CST to January 29, 10:00 PM CST
- Where
- Creek forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.903, -96.371 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Okmulgee
- When
- January 28, 9:00 AM CST to January 29, 10:00 PM CST
- Where
- Okmulgee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.647, -95.964 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Okfuskee
- When
- January 28, 10:00 AM CST to January 29, 10:00 PM CST
- Where
- Okfuskee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.466, -96.323 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Cherokee
- When
- January 28, 12:00 PM CST to January 29, 10:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to eight inches of snow.
Winter Storm, Adair
- When
- January 28, 12:00 PM CST to January 29, 10:00 PM CST
- Where
- Adair forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.884, -94.659 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Wagoner
- When
- January 28, 12:00 PM CST to January 29, 10:00 PM CST
- Where
- Wagoner forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.961, -95.521 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Tulsa
- When
- January 28, 12:00 PM CST to January 29, 10:00 PM CST
- Where
- Tulsa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to eight inches of snow.
Winter Storm, McIntosh
- When
- January 28, 12:00 PM CST to January 29, 10:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.374, -95.667 (the zone’s center; the record gives no point)
About one quarter of an inch of glaze occurred across the northern portion of the county. Four inches of snow fell across the county.
Winter Storm, Muskogee
- When
- January 28, 12:00 PM CST to January 29, 10:00 PM CST
- Where
- Muskogee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.616, -95.379 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the northern portion of the county. Four to six inches of snow fell across the county.
Winter Storm, Rogers
- When
- January 28, 1:00 PM CST to January 29, 10:00 PM CST
- Where
- Rogers forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.372, -95.604 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to eight inches of snow.
Winter Storm, Mayes
- When
- January 28, 1:00 PM CST to January 29, 10:00 PM CST
- Where
- Mayes forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.302, -95.231 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Pawnee
- When
- January 28, 2:00 PM CST to January 29, 10:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.317, -96.699 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the eastern portion of the county along with five to seven inches of snow.
Winter Storm, Osage
- When
- January 28, 3:00 PM CST to January 29, 10:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Emergency Manager
Heavy sleet fell across the county along with five to seven inches of snow.
Winter Storm, Delaware
- When
- January 28, 4:00 PM CST to January 29, 10:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.408, -94.803 (the zone’s center; the record gives no point)
One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.
Winter Storm, Ottawa
- When
- January 28, 4:00 PM CST to January 29, 10:00 PM CST
- Where
- Ottawa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.836, -94.810 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across the county.
Winter Storm, Washington
- When
- January 28, 4:00 PM CST to January 29, 10:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.715, -95.904 (the zone’s center; the record gives no point)
Heavy sleet fell across the county along with five to eight inches of snow.
Winter Storm, Craig
- When
- January 28, 5:00 PM CST to January 29, 10:00 PM CST
- Where
- Craig forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.762, -95.208 (the zone’s center; the record gives no point)
Light freezing rain and heavy sleet fell across the county along with five to seven inches of snow.
Winter Storm, Nowata
- When
- January 28, 5:00 PM CST to January 29, 10:00 PM CST
- Where
- Nowata forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.799, -95.617 (the zone’s center; the record gives no point)
Light freezing rain and heavy sleet fell across the county along with five to seven inches of snow.
Winter Storm, Sequoyah
- When
- January 28, 5:00 PM CST to January 29, 10:00 PM CST
- Where
- Sequoyah forecast zone
- Reported by
- Emergency Manager
Four to six inches of snow fell across the county.
Winter Storm, Pittsburg
- When
- January 29, 6:00 AM CST to 10:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Four inches of snow fell across the northern portion of the county.
Winter Storm, Haskell
- When
- January 29, 6:00 AM CST to 10:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.225, -95.117 (the zone’s center; the record gives no point)
Four to five inches of snow fell across the northern portion of the county.
Winter Storm, Le Flore
- When
- January 29, 7:00 AM CST to 10:00 PM CST
- Where
- Le Flore forecast zone
- Reported by
- Emergency Manager
Four inches of snow fell across the northern portion of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, January 28, 20101 death · 1 injured · $3.9 million · 19 events
- Ice Storm and Winter Storm in Oklahoma, January 28 to 30, 2010$15 million · 66 events
- Winter Weather in New Mexico, January 28, 20101 death · 1 event
- Winter Storm and Winter Weather in Arkansas, January 28 to 30, 2010$305,000 · 41 events
- Flash Flooding and Damaging Winds in Texas, January 28, 2010$623,000 · 70 kt wind · 5 events
- Flash Flooding and Flooding in Texas, January 28 to 29, 2010$110,000 · 57 kt wind · 16 events
- Ice Storm and Heavy Snow in Texas, January 28 to 29, 2010$6,000 · 42 events
- Heavy Snow and Winter Weather in Kansas, January 28 to 29, 2010$17,000 · 26 events
- Strong Wind in Connecticut, January 28, 2010$50,000 · 1 event
- Heavy Snow in New Mexico, January 28 to 29, 201028 events
- Strong Wind in California, January 28, 20103 injured · $3,000 · 1 event
- Winter Storm in Missouri, January 28 to 29, 201020 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213148, 213150, 213149, 213146, 213147, 213151, 213152, 213165, 213167, 213153, 213154, 213156, 213161, 213155, 213158, 213159, 213163, 213164, 213169, 213170, 213171, 213173.